Alabama, 2004

Hail in Alabama, April 10, 2004

April 10, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 10, 6:57 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 10, 6:57 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT SAT APR 10 2004

.UPDATE...
NOW THAT THINGS HAVE CALMED DOWN A BIT...I WILL TAKE THE OPPORTUNITY
TO FRESHEN UP THE FORECAST A BIT.  WILL NEED TO TWEAK HOURLY TEMPS
IN THE GRIDS FOR THE REST OF TONIGHT...BUT I THINK LOWS ARE STILL
PRETTY GOOD.  WILL RECONFIGURE POPS TO ACCOUNT FOR THE MASS OF RAIN
AND THUNDERSTORMS MOVING INTO THE EAST.  WILL HOLD ON TO AT LEAST
CHANCE POPS EVERYWHERE FOR THE REST OF TONIGHT.

EVENING SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY OR COLD FRONT (TAKE
YOUR PICK) STRETCHED WEST-EAST ACROSS THE MIDDLE OF THE STATE...WITH
A BUBBLE HIGH JUST NORTH OF IT OVER BIRMINGHAM.  I WOULD THINK
CONDITIONS ARE PRETTY MUCH STABILIZED NORTH OF THIS BOUNDARY RIGHT
NOW.  CONVECTION NOW WEST OF THE MISSISSIPPI RIVER...SHOULD IT HOLD
TOGETHER...WOULD PROBABLY GET INTO WEST ALABAMA BETWEEN 2 AND 4 AM.

I THINK THAT THE BUBBLE HIGH WILL PUSH THE OUTFLOW/COLD FRONT A BIT
FARTHER SOUTH.  GIVEN THAT THERE DOESNT APPEAR TO BE ANY BIG LOW
LEVEL JET TO SURGE THE MOISTURE AND INSTABILITY NORTH AGAIN (AT
LEAST NOT FOR MOST OF TONIGHT...AND ESPECIALLY NOT IF THE CONVECTION
NOW IN EAST TEXAS DOES THE OLD COASTAL STORMS CUTTING OFF THE
MOISTURE FARTHER INLAND ROUTINE)...I THINK THAT THE THREAT OF
STRONG/SEVERE STORMS WILL BE LIMITED TO THE SOUTHERNMOST PART OF OUR
CWA.

HOPE TO HAVE FORECASTS IN ALL FORMS UPDATED BY 0130 UTC.  WILL ALSO
LIKELY DO ANOTHER UPDATE A BIT LATER...ONCE THE MAIN RAIN MASS IN
THE EAST PUSHES INTO GEORGIA.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Apr 10, 12:41 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT APR 10 2004

ALZ011>015-017>050-102045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
141 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR AREAS ALONG...AND WEST OF I-65.

THE COMBINATION OF SEVERAL LOW PRESSURE DISTURBANCES MOVING ACROSS
THE AREA AND AN INCREASE OF MOISTURE WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP...AND A FEW WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE NIGHT-TIME HOURS.  HEAVY RAINFALL OF ONE TO TWO INCHES IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR EASTER
SUNDAY FOR AREAS SOUTH OF A LINE FROM DEMOPOLIS TO AUBURN. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL AS THE MAIN HAZARDS.

SEVERE WEATHER WILL YET AGAIN BE POSSIBLE ON MONDAY AS THE
UNSETTLED UPPER-AIR PATTERN REMAINS OVER THE GULF STATES. HEAVY
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE BOTH SUNDAY AND MONDAY
ACROSS THE ENTIRE AREA AS WELL.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING AND TONIGHT...MAINLY FROM THE I-65
CORRIDOR...WESTARD.  ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY
OVER THE AREA AS WELL.

In the hours before

Local storm report, Apr 10, 6:24 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
724 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     WIND DAMAGE      9 N BOLIGEE             32.88N 88.09W
04/10/2004                   GREENE             AL   DEPUTY SHERIFF
            TREES WERE BLOWN DOWN IN THE MOUNT HEBRON COMMUNITY.

0515 PM     WIND DAMAGE      BOLIGEE                 32.75N 88.02W
04/10/2004                   GREENE             AL   PUBLIC
            TREES WERE BLOWN DOWN ALONG INTERSTATE 20/59 NEAR THE
            BOLIGEE EXIT.

0531 PM     WIND DAMAGE      1 NE EUTAW              32.85N 87.88W
04/10/2004                   GREENE             AL   PUBLIC
            NUMEROUS TREES WERE BLOWN DOWN AND BLOCKING ROADWAYS
            JUST NORTHEAST OF EUTAW.

0542 PM     HAIL             8 S AKRON               32.75N 87.75W
04/10/2004  1.00 IN          HALE               AL   EMA
            QUARTER SIZE HAIL WAS REPORTED IN SAWYERVILLE.

0542 PM     HAIL             AKRON                   32.88N 87.74W
04/10/2004  1.00 IN          HALE               AL   EMA
            QUARTER SIZE HAIL WAS OBSERVED IN AKRON.
Local storm report, Apr 10, 6:31 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
731 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     WIND DAMAGE      3 W AKRON               32.87N 87.78W
04/10/2004                   HALE               AL   PUBLIC
            HUNDREDS OF TREES AND POWER LINES WERE BLOWN DOWN FROM
            NEAR THE BLACK WARRIOR RIVER WEST OF AKRON TO NEAR
            GREENSBORO.

0623 PM     HAIL             MARION                  32.63N 87.32W
04/10/2004  0.75 IN          PERRY              AL   DEPUTY SHERIFF
            HAIL TO THE SIZE OF AT LEAST PENNIES COVERED THE GROUND
            IN MARION. A FEW TREES WERE ALSO BLOWN DOWN.
Special weather statement, Apr 10, 10:48 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CDT SAT APR 10 2004

ALZ023-110530-
TUSCALOOSA-
1148 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
1230 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLT...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLT AND BROOKWOOD
THROUGH 1230 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8753 3309 8757 3308 8733 3335 8720
Special weather statement, Apr 10, 10:50 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CDT SAT APR 10 2004

ALZ022-030-110515-
PICKENS-SUMTER-
1150 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND PICKENS
COUNTIES UNTIL 1215 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF GEIGER...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GEIGER THROUGH 1215
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3305 8833 3283 8836 3287 8819 3294 8821
          3306 8817
Special weather statement, Apr 10, 11:14 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CDT SUN APR 11 2004

ALZ025-110615-
SHELBY-
1214 AM CDT SUN APR 11 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
115 AM CDT...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
ALABASTER...CALERA...AND WILSONVILLE THROUGH 115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3329 8693 3312 8695 3309 8657 3329 8644
Local storm report, Apr 10, 11:30 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1230 AM CDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             ALABASTER               33.23N 86.82W
04/11/2004                   SHELBY             AL   PUBLIC
            PENNY SIZE HAIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
April 10, 11:32 PM CST to 11:42 PM CST
Where
Shelby County, Alabaster
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.233, -86.817

Penny size hail was observed from Alabaster to Calera. The hail fell at the National Weather Service Office located at the Shelby County Airport for about 7 minutes. The hail briefly covered the sidewalks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390953.